Refractory amiodarone-associated thyrotoxicosis: an indication for thyroidectomy
Claxton, S and Sinha, SN and Donovan, S and Greenaway, TM and Hoffman, L and Loughhead, M and Burgess, JR, Refractory amiodarone-associated thyrotoxicosis: an indication for thyroidectomy, Australian & New Zealand Journal of Surgery, 70 pp. 174-178. ISSN 0004-8682 (2000) [Refereed Article]
Background: Tasmania is an area of endemic iodine deficiency. Amiodarone is a class III anti-arrhythmic drug that is widely used for the management of ventricular and supraventricular tachydysrhythmias. Individuals from areas of endemic iodine deficiency appear more likely to manifest hyperthyroidism following amiodarone therapy, whereas hypothyroidism is a more frequent complication in iodine-replete communities. Methods: Cases series. The clinical and biochemical response to medical and surgical management of five consecutive Tasmanian patients presenting with severe type-II amiodarone- associated thyrotoxicosis was reviewed. Results: Five patients were identified. Combinations of antithyroid therapy including propylthiouracil, lithium carbonate, dexamethasone and cholestyramine were used. Thyroidectomy was required in two cases (40%) due to severe unremitting thyrotoxicosis despite combined drug regimens. Anaesthesia and total thyroidectomy were undertaken without complication despite the presence of severe hyperthyroidism at the time of surgery. In both cases thyroid histopathology demonstrated degenerative and destructive follicular lesions with multinuclear cell infiltrate and focal fibrosis. Conclusion: Amiodarone- associated thyrotoxicosis may be severe and refractory to medical therapy. Despite the potential risks of anaesthesia associated with uncontrolled thyrotoxicosis, thyroidectomy should be considered in the setting of life- threatening thyrotoxicosis.